• Bernoulli
  • Volume 20, Number 3 (2014), 1165-1209.

Small-time expansions for local jump-diffusion models with infinite jump activity

José E. Figueroa-López, Yankeng Luo, and Cheng Ouyang

Full-text: Open access


We consider a Markov process $X$, which is the solution of a stochastic differential equation driven by a Lévy process $Z$ and an independent Wiener process $W$. Under some regularity conditions, including non-degeneracy of the diffusive and jump components of the process as well as smoothness of the Lévy density of $Z$ outside any neighborhood of the origin, we obtain a small-time second-order polynomial expansion for the tail distribution and the transition density of the process $X$. Our method of proof combines a recent regularizing technique for deriving the analog small-time expansions for a Lévy process with some new tail and density estimates for jump-diffusion processes with small jumps based on the theory of Malliavin calculus, flow of diffeomorphisms for SDEs, and time-reversibility. As an application, the leading term for out-of-the-money option prices in short maturity under a local jump-diffusion model is also derived.

Article information

Bernoulli, Volume 20, Number 3 (2014), 1165-1209.

First available in Project Euclid: 11 June 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

local jump-diffusion models option pricing small-time asymptotic expansion transition densities transition distributions


Figueroa-López, José E.; Luo, Yankeng; Ouyang, Cheng. Small-time expansions for local jump-diffusion models with infinite jump activity. Bernoulli 20 (2014), no. 3, 1165--1209. doi:10.3150/13-BEJ518.

Export citation


  • [1] Aït-Sahalia, Y. and Jacod, J. (2006). Testing for jumps in a discretely observed process. Technical report, Princeton Univ. and Univ. de Paris VI.
  • [2] Aït-Sahalia, Y. and Jacod, J. (2010). Is Brownian motion necessary to model high-frequency data? Ann. Statist. 38 3093–3128.
  • [3] Applebaum, D. (2004). Lévy Processes and Stochastic Calculus. Cambridge Studies in Advanced Mathematics 93. Cambridge: Cambridge Univ. Press.
  • [4] Barndorff-Nielsen, O.E. and Shephard, N. (2006). Econometrics of testing for jumps in financial economics using bipower variation. Journal of Financial Econometrics 4 1–30.
  • [5] Berestycki, H., Busca, J. and Florent, I. (2004). Computing the implied volatility in stochastic volatility models. Comm. Pure Appl. Math. 57 1352–1373.
  • [6] Bichteler, K., Gravereaux, J.-B. and Jacod, J. (1987). Malliavin Calculus for Processes with Jumps. Stochastics Monographs 2. New York: Gordon and Breach Science Publishers.
  • [7] Carr, P. and Wu, L. (2003). What type of processes underlies options? A simple robust test. J. Finance 58 2581–2610.
  • [8] Feng, J., Forde, M. and Fouque, J.-P. (2010). Short-maturity asymptotics for a fast mean-reverting Heston stochastic volatility model. SIAM J. Financial Math. 1 126–141.
  • [9] Figueroa-López, J.E. and Forde, M. (2012). The small-maturity smile for exponential Lévy models. SIAM J. Financial Math. 3 33–65.
  • [10] Figueroa-López, J.E., Gong, R. and Houdré, C. (2012). Small-time expansions of the distributions, densities, and option prices of stochastic volatility models with Lévy jumps. Stochastic Process. Appl. 122 1808–1839.
  • [11] Figueroa-López, J.E. and Houdré, C. (2009). Small-time expansions for the transition distributions of Lévy processes. Stochastic Process. Appl. 119 3862–3889.
  • [12] Figueroa-López, J.E., Yankeng, L. and Ouyang, C. (2011). Small-time expansions for local jump-diffusions models of infinite jump activity. Preprint. Available at arXiv:1108.3386v3.
  • [13] Forde, M. and Jacquier, A. (2011). Small-time asymptotics for an uncorrelated local-stochastic volatility model. Appl. Math. Finance 18 517–535.
  • [14] Gao, K. and Lee, R. (2011). Asymptotics of implied volatility in extreme regimes. Technical report. Available at
  • [15] Gatheral, J., Hsu, E.P., Laurence, P., Ouyang, C. and Wang, T.-H. (2012). Asymptotics of implied volatility in local volatility models. Math. Finance 22 591–620.
  • [16] Ishikawa, Y. (1994). Asymptotic behavior of the transition density for jump type processes in small time. Tohoku Math. J. (2) 46 443–456.
  • [17] Ishikawa, Y. (2001). Density estimate in small time for jump processes with singular Lévy measures. Tohoku Math. J. (2) 53 183–202.
  • [18] Léandre, R. (1987). Densité en temps petit d’un processus de sauts. In Séminaire de Probabilités XXI (J. Azéma, P.A. Meyer and M. Yor, eds.). Lecture Notes in Math. 1247 81–99. Berlin: Springer.
  • [19] Lepeltier, J.P. and Marchal, B. (1976). Problème des martingales et équations différentielles stochastiques associées à un opérateur intégro-différentiel. Ann. Inst. H. Poincaré Sect. B (N.S.) 12 43–103.
  • [20] Levendorskiĭ, S. (2008). American and European options in multi-factor jump-diffusion models, near expiry. Finance Stoch. 12 541–560.
  • [21] Marchal, P. (2009). Small time expansions for transition probabilities of some Lévy processes. Electron. Commun. Probab. 14 132–142.
  • [22] Medvedev, A. and Scailllet, O. (2007). Approximation and calibration of short-term implied volatility under jump-diffusion stochastic volatility. The Review of Financial Studies 20 427–459.
  • [23] Muhle-Karbe, J. and Nutz, M. (2007). Small-time asymptotics of option prices and first absolute moments. Working paper. Available at arXiv:1006.2294 [q-fin.PR].
  • [24] Nualart, D. (1995). The Malliavin Calculus and Related Topics. Probability and Its Applications (New York). New York: Springer.
  • [25] Øksendal, B. and Sulem, A. (2005). Applied Stochastic Control of Jump Diffusions. Universitext. Berlin: Springer.
  • [26] Picard, J. (1996). On the existence of smooth densities for jump processes. Probab. Theory Related Fields 105 481–511.
  • [27] Picard, J. (1997). Density in small time at accessible points for jump processes. Stochastic Process. Appl. 67 251–279.
  • [28] Podolskij, M. (2006). New theory on estimation of integrated volatility with applications. Ph.D. thesis, Ruhr-Universität Bochum.
  • [29] Protter, P.E. (2004). Stochastic Integration and Differential Equations, 2nd ed. Applications of Mathematics (New York) 21. Berlin: Springer.
  • [30] Roper, M. (2009). Implied volatility: Small time to expiry asymptotics in exponential Lévy models. Ph.D. thesis, Univ. New South Wales.
  • [31] Rüschendorf, L. and Woerner, J.H.C. (2002). Expansion of transition distributions of Lévy processes in small time. Bernoulli 8 81–96.
  • [32] Shigekawa, I. (2004). Stochastic Analysis. Translations of Mathematical Monographs 224. Providence, RI: Amer. Math. Soc.
  • [33] Tankov, P. (2010). Pricing and hedging in exponential Lévy models: Review of recent results. In Lecture Notes in Mathematical Finance. Springer: Paris-Princeton.
  • [34] Yu, J. (2007). Closed-form likelihood approximation and estimation of jump-diffusions with an application to the realignment risk of the Chinese Yuan. J. Econometrics 141 1245–1280.